Alert archive / South Dakota / Wind Advisories in 2007

Wind Advisory 20, NWS Aberdeen, SD

September 21, 200726 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Sep 21, 2007, 3:18 AM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Sep 21, 2007, 4:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2007, 3:18 AM CDT (08:18 UTC)
In effect from
Sep 21, 2007, 4:00 AM CDT
Expired
Sep 21, 2007, 11:15 AM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 210818
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
318 AM CDT FRI SEP 21 2007

...STRONG NORTHWEST WINDS TO IMPACT THE DAKOTAS AND MINNESOTA
TODAY... 

.ONE OF THE STRONGEST COLD FRONTAL PASSAGES OF THE SEASON WILL
GRIP THE STATE TODAY. THE AMOUNT OF COLD AIR AND PRESSURE CHANGE
ACCOMPANYING THIS COLD FRONTAL PASSAGE WILL BOLSTER THE SPEED OF
NORTHWEST WINDS UP INTO THE WIND ADVISORY CATEGORY TODAY.

SDZ003>005-009-010-015>017-033>037-045-048-051-211630-
/O.NEW.KABR.WI.Y.0020.070921T0900Z-070921T1800Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
318 AM CDT FRI SEP 21 2007 /218 AM MDT FRI SEP 21 2007/

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT /NOON MDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT /NOON MDT/ THIS
AFTERNOON. 

STRONG NORTHWEST WINDS WILL DEVELOP THIS MORNING BEHIND A COLD
FRONTAL PASSAGE. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH
WITH GUSTS TO 50 MPH THIS MORNING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ006>008-011-018>023-211630-
/O.NEW.KABR.WI.Y.0020.070921T1500Z-070921T2100Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
318 AM CDT FRI SEP 21 2007

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON. 

STRONG NORTHWEST WINDS WILL DEVELOP BY MID MORNING BEHIND A COLD
FRONTAL PASSAGE. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH
WITH GUSTS TO 50 MPH THIS MORNING AND PERSIST INTO THE AFTERNOON.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
1 follow-up statement
000 
WWUS73 KABR 211615
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1115 AM CDT FRI SEP 21 2007

...WIND ADVISORY IS CANCELLED...

.STRONG GUSTY WIND WILL CONTINUE ACROSS THE AREA BUT WILL NOT
REACH WIND ADVISORY CRITERIA.

SDZ003>005-009-010-015>017-033>037-045-048-051-211715-
/O.CAN.KABR.WI.Y.0020.000000T0000Z-070921T1800Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
1115 AM CDT FRI SEP 21 2007 /1015 AM MDT FRI SEP 21 2007/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

STRONG GUSTY WINDS WILL CONTINUE TO DIMINISH THIS AFTERNOON.

$$

MNZ039-046-SDZ006>008-011-018>023-211715-
/O.CAN.KABR.WI.Y.0020.000000T0000Z-070921T2100Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
1115 AM CDT FRI SEP 21 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

STRONG GUSTY WINDS WILL CONTINUE TO DIMINISH THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 21, 3:02 AM CDT, 16 minutes earlier.

Area forecast discussion, Sep 21, 3:02 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
302 AM CDT FRI SEP 21 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THIS MORNING AND
SATURDAY NIGHT...AS WELL AS WIND SPEEDS TODAY AND MAX/MIN
TEMPERATURES THROUGH THE PERIOD.

PRESENTLY...A LOW PRESSURE CENTER IS DEEPENING OVER CENTRAL SODAK
WITH ATTENDANT WARM FRONT DRAPED FROM...BASICALLY...GETTYSBURG TO
ABERDEEN TO SISSETON AND OFF INTO WEST CENTRAL MN. SEVERE
CONVECTION HAS BEEN SLOWLY DEVELOPING IN SMALL CLUSTERS THIS
MORNING...BUT SO FAR THE ABR CWFA REMAINS CLEAR OF ANY STORMS. ANY
STORMS THAT DO DEVELOP/MOVE OVER THIS CWFA WILL TRACK RATHER
QUICKLY OFF TO THE NORTHEAST INTO NORTH DAKOTA AND MINNESOTA. A
TORNADO WATCH IS IN EFFECT OVER THIS CWFA UNTIL 7 AM CDT FOR THE
EXTREME NERN CORNER OF SODAK AND WC MN. A RATHER STRONG COLD FRONT
IS ALSO EMERGING ACROSS THE NORTHERN HIGH PLAINS AT THIS TIME AND
WILL BE ENCROACHING CORSON AND DEWEY COUNTIES WITHIN THE NEXT
COUPLE OF HOURS.

STRONG THERMAL ADVECTION PATTERN STILL FORECAST FOR TODAY WITH
STRONG COLD FROPA AND ENSUING LOW LEVEL CAA SEQUENCE. TEMPERATURES
MAY WARM A FEW DEGREES TODAY...BUT THAT IS ABOUT ALL...WITH DEGREE
OF CAA EXPECTED TO OVERWHELM DAYTIME INSOLATION. RUC MODEL 850HPA
WINDS /45 TO 50 KNOTS/ AND 925HPA WINDS /30 TO 40 KNOTS/ IN 6MB OR
HIGHER 3 HOURLY PRESSURE TENDENCIES WILL PRODUCE WIND ADVISORY
CRITERIA WINDS TODAY...PROBABLY IN THE FORM OF BOTH GUSTS TO 45
MPH AND A PERIOD OF 2 TO 4 HOURS OF 30 MPH SUSTAINED WINDS TODAY.
WIND ADVISORY HAS BEEN POSTED FOR TODAY TO COVER THESE STRONG
WINDS. OTHERWISE...HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDS
OVER THIS FORECAST AREA TONIGHT THROUGH SATURDAY NIGHT. MID-LEVEL
WAA BEGINS ON SATURDAY...BUT LOW LEVEL MOISTURE RETURN APPEARS TO
HOLD OFF UNTIL LATE SATURDAY NIGHT...SO DID NOT MAKE ANY
ADJUSTMENTS TO WX/POP GRIDS FOR SATURDAY NIGHT JUST YET. STRONGEST
LOW LEVEL WAA APPEARS TO RETURN TO THE FAR WESTERN FORECAST
ZONES ON SATURDAY...WHILE THE EASTERN FORECAST ZONES REMAIN MORE
UNDER THE INFLUENCE OF COOL HIGH PRESSURE WHICH WILL BE BUILDING
EASTWARD INTO MINNESOTA AND IOWA.

.LONG TERM...SUNDAY THROUGH THURSDAY
MAIN ISSUE IS PCPN. CUTOFF LOW OFF CALIFORNIA COAST STILL PROGGED
TO GET PICKED UP ON SUNDAY AS ENERGY DIGS INTO THE NORTHERN
ROCKIES. THAT CUTOFF COMES OUT IN PIECES SUNDAY THROUGH MONDAY
WITH ALL MODELS HANDLING THE DETAILS DIFFERENTLY.
NEVERTHELESS...SLOW SPEED OF FRONTAL MOVEMENT SHOULD ALLOW FOR
FAIRLY DECENT DEWPOINTS TO ADVECT INTO THE REGION. ONLY CAVEAT FOR
SUNDAY COULD BE CAPPING...FEEL THAT BEST CHANCE FOR CONVECTION
WILL BE SUNDAY NIGHT AND MONDAY AS COOLING ALOFT SPREADS OVER THE
REGION. SLOW MOVEMENT OF SFC FEATURES SUGGEST SOME HEALTHY
RAINFALL AMOUNTS COULD BE REALIZED. FOR NOW WILL KEEP MONDAY NIGHT
THROUGH THE REST OF THE PERIOD DRY.

AS FOR TEMPERATURES...RAISED THEM A BIT SUNDAY IN STRONG WAA
PATTERN...OTHERWISE STUCK PRETTY CLOSE TO INHERITED FORECAST.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH TODAY ALONG WITH PERHAPS
ISOLATED STORMS OVER NORTHERN SOUTH DAKOTA THIS MORNING. BUT THE
BIGGER WEATHER ISSUE TODAY WILL BE WIND. BY NOON MOST LOCATIONS
ACROSS THE REGION WILL SEE WINDS GUSTING TO 35 MPH OR MORE FROM
THE NORTHWEST. HOWEVER THE WINDS WILL QUICKLY DIE OFF THIS EVENING
AS LOW PRESSURE HEADS INTO SOUTHERN CANADA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON FOR
     BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...DORN
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Sep 20, 4:46 PM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
446 PM CDT THU SEP 20 2007

MNZ039-046-SDZ008-212200-
TRAVERSE-BIG STONE-ROBERTS-
446 PM CDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE EVENING
HOURS ACROSS TRAVERSE...BIG STONE AND ROBERTS COUNTIES. SOME OF
THE STORMS MAY APPROACH SEVERE CRITERIA...WITH LARGE HAIL THE MAIN
THREAT. BY MIDNIGHT...THE THREAT WILL MOVE MORE INTO CENTRAL
MINNESOTA WITH THUNDERSTORM CHANCES DIMINISHING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH 9 PM CDT THIS EVENING.

SDZ003>007-009>011-015>023-033>037-045-048-051-212200-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
446 PM CDT THU SEP 20 2007 /346 PM MDT THU SEP 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

HINTZ

In the hours before

Local storm report, Sep 20, 9:38 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     TSTM WND GST     12 S BRISTOL            45.17N 97.75W
09/20/2007  E60.00 MPH       DAY                SD   PUBLIC

            ESTIMATED WIND GUST OF 60 MPH.

0345 AM     HAIL             24 N HIGHMORE           44.87N 99.44W
09/20/2007  E0.75 INCH       HYDE               SD   PUBLIC

0400 AM     HAIL             9 S SENECA              44.93N 99.51W
09/20/2007  E1.75 INCH       FAULK              SD   PUBLIC

            MOSTLY QUARTER SIZE HAIL WITH A FEW GOLF BALL SIZE.

0438 AM     HAIL             5 E NORBECK             45.19N 99.10W
09/20/2007  E0.88 INCH       FAULK              SD   PUBLIC

0452 AM     HAIL             6 W DOLAND              44.89N 98.22W
09/20/2007  E0.88 INCH       SPINK              SD   PUBLIC

0600 AM     HAIL             9 S BRISTOL             45.22N 97.75W
09/20/2007  E0.88 INCH       DAY                SD   PUBLIC

            ALSO MEASURED 4.60 INCHES OF RAIN IN THE PAST 24 HOURS.

0600 AM     HAIL             6 E HENRY               44.88N 97.34W
09/20/2007  E1.75 INCH       CODINGTON          SD   PUBLIC

0620 AM     HAIL             10 S BRISTOL            45.20N 97.75W
09/20/2007  E1.00 INCH       DAY                SD   PUBLIC

0650 AM     HAIL             1 SE CASTLEWOOD         44.71N 97.02W
09/20/2007  E0.88 INCH       HAMLIN             SD   LAW ENFORCEMENT

0730 AM     HAIL             5 NW TORONTO            44.62N 96.71W
09/20/2007  E1.00 INCH       DEUEL              SD   PUBLIC

            ALSO 60+MPH WIND GUSTS ESTIMATED WITH FALLEN BRANCHES.

0735 AM     TSTM WND DMG     5 S CLEAR LAKE          44.69N 96.68W
09/20/2007                   DEUEL              SD   PUBLIC

            LARGE TREE BRANCHES AND LIMBS BROKEN ALONG HIGHWAY 15

1021 AM     HAIL             MILBANK                 45.22N 96.63W
09/20/2007  E0.88 INCH       GRANT              SD   CO-OP OBSERVER

&&

ATG
Local storm report, Sep 20, 10:04 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     HAIL             7 S MINA                45.34N 98.76W
09/20/2007  E0.88 INCH       EDMUNDS            SD   TRAINED SPOTTER

&&

ATG
Local storm report, Sep 21, 12:23 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1223 AM CDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             8 NE WHEATON            45.89N 96.38W
09/20/2007  E2.75 INCH       TRAVERSE           MN   LAW ENFORCEMENT

            LAW OFFICER REPORTED GOLFBALL TO BASEBALL HAIL ON THE
            GROUND.

&&

DH

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:35 PM CDTSevere Thunderstorm WarningABRRoberts25 min
Sep 21, 12:01 AM CDTSevere Thunderstorm WarningABRTraverse14 min

Nearby

Wind Advisories in South Dakota, 2007Wind Advisories in Minnesota, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.